Oklahoma, 2008

Wildfire in Oklahoma, January 27, 2008

January 27, 2008 · NWS AMA · 1 event in 1 county or zone

A very large wildfire started one mile northeast of Slapout Oklahoma around 1300 CST. The wildfire was three miles wide and twelve miles long and burned approximately ten thousand five hundred acres as it traveled east and northeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very large wildfire started one mile northeast of Slapout Oklahoma around 1300 CST. The wildfire was three miles wide and twelve miles long and burned approximately ten thousand five hundred acres as it traveled east and northeast. The wildfire destroyed a vacant house a barn and a shed on three separate properties. The wildfire was contained five miles south of Gate around 2100 CST. Emergency Management officials evacuated eastern Beaver County from one mile northeast of Slapout to the Harper County line. No injuries were reported. Twenty-five to thirty fire departments from three states responded to the wildfire. Many of those fire departments remained on the scene after 2100 CST to monitor and contain hot spots and patrol the burned areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 27, 12:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 27, 12:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CST SUN JAN 27 2008

.UPDATE...
GRIDS HAVE BEEN UPDATED TO REFLECT RED FLAG CONDITIONS ACROSS THE
NORTHWEST PORTION OF THE TEXAS PANHANDLE AS WELL AS THE WESTERN 2
COUNTIES IN THE OKLAHOMA PANHANDLE. DEWPOINTS HAVE INCREASED
SIGNIFICANTLY OVER THE SOUTHWEST TWO THIRDS OF THE FORECAST AREA...BUT
VALUES UPSTREAM OF THE WARNED COUNTIES REMAIN QUITE LOW. OTHER THAN
THE DEWPOINT/RH GRIDS...A FEW OTHER MINOR CHANGES WERE MADE TO THE
GOING FORECAST. NEW FORECAST WILL BE OUT SOON.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1146 AM CST SUN JAN 27 2008/

AVIATION...
STRONG AND GUSTY WINDS OUT OF THE SOUTHWESTERLY QUADRANT WILL BE THE
MAIN FACTOR FOR THIS FORECAST PERIOD. STRONGER WINDS ARE MIXING DOWN
AND INFLUENCING WINDS AT ALL FORECAST POINTS. MID AND HIGH CLOUDS
WILL BE A SLIGHT NEGATIVE FACTOR TODAY ESPECIALLY AT AMA. THE TROUGH
SLIDES EASTWARD TONIGHT TOWARD THE PANHANDLES AND WILL EXPECT WINDS
TO REMAIN AT LEAST BREEZY OVERNIGHT. WINDS MAY TAKE THEIR TIME
INCREASING MONDAY MORNING AS CLOUDS SHOULD REMAIN OVER THE FORECAST
AREA THROUGH MIDDAY.

WYNNE

PREV DISCUSSION... /ISSUED 330 AM CST SUN JAN 27 2008/

DISCUSSION...
VERY WARM TEMPS ABOUT 20 DEG F ABOVE CLIMO EXPECTED TDA AND MON.
ZONAL FLOW TDA WILL INDUCE DEEPENING OF SFC TROF OVR FCST AREA.  ON
MON...STRENGTHENING SW FLOW ALOFT...ACCOMPANIED BY 140 KT JET STREAK
.WILL CAUSE SFC PRESSURE GRADIENT TO TIGHTEN FURTHER.  WINDY TO
VERY WINDY CONDITIONS EXPECTED ON MON...WITH SOME AREAS LIKELY TO
REACH WIND ADZY CRITERIA.

COLD FRONT MON NGT WILL SET MAX TEMPS ON TUE BACK INTO LOWER 40S TO
LOWER 50S RANGE.  FROPA EXPECTED TO BE DRY DUE TO PRONOUNCED DRY
FETCH PRIOR TO ITS OCCURRANCE.  QUICK RETURN TO SLY LOW-LEVEL FLOW ON
WED SHOULD ALLOW MOST SECTIONS TO REACH LOWER- TO MID-50S.

COLD FRONT WED NGT DEPICTED BY 00Z MODELS TO ARRIVE LATER THAN
PREVIOUSLY FCST.  HAVE DELAYED FROPA BY ABOUT 3 HOURS.  HAVE RETAINED
LOW POPS ON THU FOR RAIN AND SNOW.  NEW MODEL RUNS ARE CONSISTENT
WITH STRONG DYNAMICS AND ADEQUATE MID- TO UPPER-LEVEL MSTR.  WARMING
TREND GETS UNDERWAY FRI AND SAT AS ZONAL FLOW RESUMES.  03

COCKRELL

FIRE WEATHER...
FIRE DANGER WILL INCREASE TDA AND MORE SO ON MONDAY.  SOUTH AND
SOUTWEST WINDS IN THE 20 TO 30 MPH RANGE TDA WILL COMBINE WITH RH
VALUES IN THE 15 TO 21 PERCENT RANGE.  ON MON...WINDY TO VERY WINDY
CONDITIONS EXPECTED...BUT RH VALUES EXPECTED TO FALL ONLY INTO THE 16
TO 22 PCT RANGE.  WILL CONTINUE HIGHLIGHTING POTENTIAL IN HWO AND
WILL ISSUE FIRE DANGER STATEMENT.  03

AVIATION
SWLY WINDS EXPECTED TO INCREASE TODAY AS SFC HIGH PRESSURE MOVES EWD
AND LEE TROF REORGANIZES. MIXING WILL BE INHIBITED BY SUBTROPICAL
CIRRUS APPROACHING...BUT WINDS NEAR 20KT WILL NOT BE UNCOMMON BY
EARLY AFTN AS PRESSURE FALLS RAPIDLY. MIDLVL CLOUDS SHOULD DEVELOP BY
AFTN AS A SHORTWAVE TROF MOISTENS THE COLUMN. WITH PRESSURE GRADIENT
REMAINING TIGHT TNGT...HAVE MAINTAINED HIGHER WIND SPEEDS FROM
PREVIOUS FCST.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

24/21
Hazardous weather outlook, Jan 27, 12:49 PM CST, 11 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CST SUN JAN 27 2008

OKZ001>003-TXZ001>020-281200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1249 PM CST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE NORTHWEST TEXAS
AND WESTERN OKLAHOMA PANHANDLES UNTIL 7 PM THIS EVENING.

ELSEWHERE...STRONG SOUTHWESTERLY WINDS OF 25 TO 30 MPH WILL COMBINE
WITH DRY AIR AND FUELS AND UNSEASONABLY HIGH TEMPERATURES TO RESULT
IN CONDITIONS FAVORABLE FOR FIRE SPREAD.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG
ON MONDAY AND WILL LIKELY MEET OR EXCEED WIND ADVISORY CRITERIA FOR
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. GIVEN THE EXPECTED STRONG
WINDS...CONTINUED WARM AND DRY AIR...AND DRY FUELS...FIRE WEATHER
CONDITIONS WILL BE FAVORABLE FOR FIRE SPREAD...AND COULD APPROACH
RED FLAG CRITERIA IN PORTIONS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WYNNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beaver

When
January 27, 1:00 PM CST to 9:00 PM CST
Where
Beaver forecast zone
Property damage
$70,000
Reported by
Newspaper
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68725.